Radiation recall dermatitis in course of epidemic Kaposi's sarcoma

Authors


Address correspondence and reprint requests to: Alessandra Latini, MD, Infective Dermatology, San Gallicano Dermatology Institute, Via Elio Chianesi 53, 00144 Rome, Italy, or email: a.latini@ifo.it.

Abstract

Radiation recall dermatitis is an acute, rare skin reaction confined to previously irradiated areas that can be triggered by chemotherapeutic drugs (generally doxorubicin and taxanes), which are administrated after radiotherapy. We describe this case report to discuss the timing of the different choice of treatments of progressive Kaposis's sarcoma (KS) disease. KS, the neoplastic disease associated with HHV-8 infection, is still the most commonly diagnosed malignancy in HIV-1 patients, even if its incidence dramatically declined in the highly active antiretroviral therapy (HAART) era. The cutaneous form of disease generally improves with HAART alone or in association with local treatment (cryotherapy, radiotherapy, intralesion chemotherapy), whereas disseminated and/or progressive disease needs to be treated with systemic chemotherapy. In selected patients with progressive disease, systemic and local therapeutic options should be associated. We report a case of a 30-year-old HIV-1-positive man, affected by epidemic cutaneous and mucosal KS, who received several cycles of chemotherapy in succession with radiotherapy and other chemotherapy treatments for disease progression. After 7 months, the end of the last rechallenge with chemotherapy, the patient presented cutaneous painful and ulcerated lesions on the same skin areas previously irradiated.

Ancillary